Connecticut, 2008

Ice Storm and Winter Weather in Connecticut, December 11 to 12, 2008

December 11 to 12, 2008 · NWS ALY · 2 events in 2 counties and zones

A cold front moved across eastern New York and western New England on Wednesday, December 10th, ushering a cold airmass into the region. A low pressure system developed over the southeast states Wednesday and Wednesday night.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved across eastern New York and western New England on Wednesday, December 10th, ushering a cold airmass into the region. A low pressure system developed over the southeast states Wednesday and Wednesday night. This storm then headed northeast Thursday and Thursday night, December 11th, with precipitation spreading northward well in advance of the low. The low continued to track northeast, passing over the mid Atlantic region late Thursday night, and over the New York City Metropolitan area and southern New England Friday morning, December 12th. The low then moved to the Canadian Maritimes Friday night.

As the storm approached, warmer air moved in aloft, and with a cold airmass remaining in place at the surface, this set the stage for a significant mixed precipitation event. The precipitation came down heavy at times, especially Thursday night. Hourly precipitation rates of one quarter to one third of an inch were reported for several hours in the form of freezing rain across much of the region. By the time the precipitation tapered off Friday morning, ice accretion from freezing rain ranged from one half to three quarters of an inch, with the greatest amounts occurring across higher elevations of northern Litchfield County.

The ice storm resulted in numerous downed trees and resultant power outages across northwest Connecticut, where an estimated 5,000 utility customers lost power. Many schools and businesses were closed Friday due to the loss of power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 4:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 11, 4:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
437 AM EST THU DEC 11 2008

.SYNOPSIS...
A STORM DEVELOPING IN THE GULF OF MEXICO WILL TRACK NORTHEAST
ALONG THE ATLANTIC SEABOARD THROUGH FRIDAY MORNING. THIS STORM
WILL BE SIGNIFICANT WITH A VARIETY OF PRECIPITATION TYPES AND
HEAVY AT TIMES. THIS STORM WILL QUICKLY LIFT AWAY FROM THE REGION
FRIDAY AFTERNOON WITH TRANQUIL CONDITIONS ANTICIPATED FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN INCREDIBLY COMPLEX TEMPERATURE PROFILE EVOLVING ACROSS THE CWA
TODAY. COLD ADVECTION HAS SLOWED DOWN SOMEWHAT AS MID AND UPPER
LEVEL FLOW HAS BECOME NEARLY PARALLEL TO THE SURFACE FEATURES WITH
A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE NATIONS
CAPITAL TO JUST SOUTHEAST OF MASSACHUSETTS COASTLINE. WE ARE
OCCASIONALLY OBSERVING BOUTS OF SLEET AND SNOW THIS MORNING AS THE
700-500MB FGEN IS TRYING TO SHOW SOME LIFE AS UPPER LEVEL JET
ENTRANCE REGION DYNAMICS WAS SITUATED OVER CENTRAL NY. THESE
FEATURES ARE EXPECTED TO WEAKEN SOMEWHAT THIS MORNING WITH
INCREASED BAROCLINICITY SETTING UP SHOP ACROSS THE
CATSKILLS...CAPITAL REGION AND THE BERKS/SOUTHERN GREENS. PRECIP
ALONG AND SOUTH OF THIS BOUNDARY IS EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY THROUGH THE DAY. PORTIONS OF THE DACKS AND
WESTERN MOHAWK VALLEY ARE EXPECTED TO REMAIN FAIRLY DRY ALTHOUGH
WE WILL RETAIN THE CHANCE POPS FOR NOW.

PRECIP TYPE WILL BE THE MOST PROBLEMATIC. CROSS SECTIONS AND VWP/S
FROM RADAR SITES SHOW THE SHALLOW NATURE OF THIS COLD AIR WHICH IS
EXPECTED TO BECOME MORE PRONOUNCED THIS AFTERNOON WITH SLEET AND
FREEZING RAIN. TEMPERATURES ACROSS THE MID HUDSON VALLEY AND
SOUTHERN LITCHFIELD WILL BE CLOSE TO FREEZING WHERE A MIXTURE OF
RAIN IS ADDED TO THE MIX.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...

...SIGNIFICANT PRECIPITATION EVENT TO UNFOLD TONIGHT...

THIS IS THE PERIOD WHERE THE STORM WILL HAVE THE HIGHEST IMPACT
FROM TONIGHT INTO FRIDAY MORNING. H2O VAPOR IMAGERY REVEALS POTENT
WAVE OVER LOUISIANA WITH IMPRESSIVE CONVECTION OVER THE EASTERN
GULF OF MEXICO HEADING INTO THE SOUTHEAST CONUS. SATELLITE
REPRESENTATION SHOWS COMMA HEAD EVOLVING WHICH NOT ONLY INDICATES
HOW DEEP AND VERTICALLY STACKED THIS STORM IS...BUT IMPRESSIVE
TROPICAL CONNECTIONS FEEDING INTO THIS STORM. NEEDLESS TO
SAY...PRECIPITATION AMOUNTS WILL BE IMPRESSIVE /MORE ON THIS
SHORTLY/. BASED ON THE LATEST GLOBAL MODEL PROJECTIONS AND SHORT
TERM GUIDANCE...SURFACE WAVE WILL TRACK FROM THE SOUTHEAST CONUS
AND REFORM JUST EAST OF THE APPALACHIANS THIS EVENING. AS THE
UPPER LOW CATCHES UP TO THE SURFACE LOW...WE EXPECT THIS LOW TO
QUICKLY INTENSIFY AS IT RIDES NORTHEAST AND ACCELERATE TOWARD THE
GULF OF MAINE FRIDAY MORNING. THIS TRACK NORMALLY PRODUCES HEAVY
SNOW AMOUNTS BUT WE ARE MISSING A STRONG HIGH TO THE NORTH WHICH
BRINGS INTO THE EQUATION PRECIP TYPES.

TRENDS IN THE MID LEVELS OF THE ATMOSPHERE HAVE BEEN TOWARD THE
WARMER SIDE WITH LITTLE CHANGE SEEN IN THE LOWER LEVELS WHERE
TEMPERATURES WILL BE NEAR OR BELOW FREEZING /SO NEARLY STEADY
TEMPERATURES EXPECTED WITH PERHAPS A SLOW RISE OVERNIGHT/. A
PRONOUNCED PERIOD OF SNOW/SLEET NORTHWEST OF ALBANY...A MIXTURE OF
SNOW/SLEET/FZRA FOR THE CAPITAL REGION...BERKS...SOUTHERN
VT...CATSKILLS... AND MAINLY RAIN/FZRA FROM THE MID HUDSON VALLEY
AND NORTHWEST CT. FOR NORTHWEST CT...CROSS SECTIONS AND HOURLY
BUFR PROFILES INDICATE ENOUGH WARM AIR WILL ADVECT INTO SOUTHERN
LITCHFIELD COUNTY WHERE THE THREAT FOR SIGNIFICANT ICE IS
DIMINISHING. THEREFORE...WE WILL DROP THE WARNING FOR SOUTHERN
LITCHFIELD TO AN ADVISORY BUT KEEP THE WARNING FOR THE HILLS.
THANKS FOR THE EXTENSIVE COLLABORATION WITH OKX THIS MORNING.
WATER EQUIVALENT AMOUNTS FROM THIS EVENT COULD EXCEED 2 INCHES.
THIS IS DUE TO A VERY STRONG SIGNAL OF 2D FGEN MAINLY ALONG AND
EAST OF THE HUDSON RIVER. THERE STILL REMAINS A HEALTHY LAYER OF
NEGATIVE EPV AND WE CAN NOT RULE OUT A COUPLE RUMBLES OF THUNDER
OVERNIGHT. ICE ACCUMULATIONS COULD BE APPROACHING 1 INCH MAINLY ON
TREES AND ELEVATED SURFACES ACROSS THE ICE STORM WARNING AREA.
SNOWFALL AMOUNTS NORTHWEST OF ALBANY ARE EXPECTED TO RANGE AROUND
7 INCHES.

MOHAWK VALLEY/HUDSON VALLEY CONVERGENCE STILL LOOKS POSSIBLE ON
THE BACKSIDE OF THIS DEPARTING STORM. IN ADDITION...DEFORMATION
AXIS COULD POSE ANOTHER ROUND OF SOME ACCUMULATIONS FOR THE BERKS
AND SOUTHERN GREEN MOUNTAINS. SUBSIDENCE INCREASES QUICKLY AROUND
THE NOON HOUR WITH A QUICK DECREASE IN PRECIP AND PERHAPS PARTIAL
SUNSHINE. SOME LAKE EFFECT COULD BRING SOME LIGHT SNOWFALL TO THE
DACKS AND WESTERN MOHAWK VALLEY AS DELTA T/S INCREASE GREATER THAN
13C.

CLEARING SKIES FRIDAY NIGHT AND HIGH PRESSURE SETTLING INTO THE
REGION WILL RESULT IN TEMPERATURES DROPPING RATHER QUICKLY INTO
THE TEENS. THIS MAY RESULT IN AREAS OF BLACK ICE THAT WILL NEED
TO BE MONITORED CLOSELY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NO CHANGES TO THE LONG TERM...PREVIOUS DISCUSSION FOLLOWS...

IN THE WAKE OF THE STORM...THERE MAY BE SOME LINGERING LAKE EFFECT
SNOW SHOWERS INTO PARTS OF THE UPPER MOHAWK VALLEY AND WESTERN
DACKS FOR EARLY FRIDAY NIGHT. HIGH PRESSURE WILL BEGIN TO NOSE
INTO REGION FROM THE SOUTHWEST FOR THE SECOND HALF OF THE
NIGHT...WHICH WILL HELP LOWER THE INVERSION HEIGHT AND SQUELCH ANY
REMAINING LAKE EFFECT.

THE AFOREMENTIONED HIGH PRESSURE AREA WILL BE OVER THE REGION ON
SATURDAY...AND JUST EAST OF THE REGION BY SUNDAY. THIS WILL PROVIDE
A DRY WEEKEND WITH MAINLY CLEAR SKIES.. TEMPERATURES WILL BE CHILLY
ON SATURDAY /MAINLY 20S ACROSS THE CWA/...BUT WILL WARM UP THROUGH
THE 30S FOR SUNDAY WITH THE RETURN FLOW AROUND THE HIGH. LOW TEMPS
WILL CONTINUE TO BE QUITE COLD...ESP WITH THE SNOW/ICE PACK IN
PLACE...SO HAVE GONE A FEW DEGREES BELOW MOS NUMBERS TO ACCOUNT FOR
BOTH FRI/SAT NIGHTS. SOUTHWEST FLOW SHOULD ALLOW FOR EVEN WARMER
TEMPS ON MONDAY...BUT THERE MAY BE A FEW MORE MID/HIGH LEVEL CLOUDS
AS A FRONTAL SYSTEM BEGINS TO APPROACH.

THE NEXT FEATURE TO WATCH WILL BE THAT FRONTAL SYSTEM APPROACHING
FOR NEXT WEEK...PROB AROUND THE MON NIGHT/TUES TIME PERIOD. THIS
SYSTEM LOOKS TO BE MORE OF PACIFIC ORIGIN...WITH THE BEST UPPER
LEVEL ENERGY LIFTING INTO CANADA AND JUST THE TRAILING COLD FRONT
PUSHING ACROSS THE REGION. THIS LOOKS TO BE MAINLY A RAIN EVENT FOR
THE REGION...WITH PERHAPS SOME WET SNOW ON THE BACKSIDE ACROSS THE
ADIRONDACKS AS THE COLD AIR BLEEDS IN BEHIND THE SYSTEM. THE GFS AND
ECMWF HANDLE THE PATTERN A LITTLE DIFFERENTLY BEHIND THIS
SYSTEM...AS THE ECMWF BRINGS UP ANOTHER WAVE UP ALONG THE FRONT FOR
WEDNESDAY...WHILE THE GFS ALLOWS HIGH PRESSURE TO BUILD INTO THE
REGION. WILL JUST PLAY THE FORECAST AS MAINLY CHC -SHRA FOR THE
MIDWEEK PERIOD FOR NOW.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
MVFR CONDITIONS WILL PREVAIL THROUGH AT LEAST 12Z/THU AT ALL TAF
SITES...MAINLY FOR CIGS. A FEW BRIEF PERIODS OF BORDERLINE IFR CIGS
COULD OCCUR...BUT THESE SHOULD NOT LAST. IFR CIGS...AND AT LEAST
MVFR VSBYS ARE EXPECTED TO DEVELOP AFTER 15Z/THU...WITH MAINLY IFR
PREVAILING THROUGH AT LEAST MIDNIGHT TONIGHT.

AS FOR PRECIP AND P-TYPES...SOME SPOTTY LIGHT PRECIP HAS ALREADY
DEVELOPED AT KALB AND KGFL...MAINLY IN THE FORM OF SLEET. WE EXPECT
THIS SPOTTY LIGHT PRECIP TO PERSIST THROUGH 12Z/THU.
THEREAFTER...STEADIER SLEET AND SNOW WILL DEVELOP AT KGFL...WITH
SLEET AND SOME FREEZING RAIN POSSIBLE AT KALB AND KPOU. LIGHT TO
MODERATE SLEET AND FREEZING RAIN WILL THEN CONTINUE THIS AFTERNOON
AND TONIGHT AT KALB AND KPOU...WITH SLEET AND SNOW AT KGFL. THERE IS
THE POTENTIAL FOR SIGNIFICANT ICE ACCRETION AT KALB AND KPOU...WITH
GREATER THAN 0.5 POSSIBLE. AT KGFL...SEVERAL INCHES OF SNOW AND
SLEET ARE LIKELY...ALONG WITH A POSSIBLE COATING ICE ACCRETION FROM
FREEZING RAIN. THE PRECIPITATION SHOULD GRADUALLY CHANGE TO SNOW AT
KGFL TOWARD AND AFTER 06Z/FRI.

WINDS WILL BE MAINLY N TO NE AT 5 TO 10 KT THROUGH TONIGHT...WITH
SOME OCCASIONAL GUSTS OF 15-20 KT POSSIBLE AT KALB TONIGHT.

OUTLOOK...
THU NIGHT-FRI AM...IFR/LIFR. SN/PL/FZRA
FRI PM-MON...VFR. NO SIG WX.

&&

.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHEASTERN
CATSKILLS...MID HUDSON VALLEY AND TACONICS IN NEW YORK...BERKSHIRE
COUNTY IN MASSACHUSETTS AND LITCHFIELD COUNTY CONNECTICUT.

A FLOOD WARNING FOR THE BATTENKILL RIVER AT ARLINGTON VT REMAINS.
SPOTTER REPORTED LOWLAND FLOODING AND GAGE READING AT FLOOD STAGE.
HE ALSO REPORTED 1.07 INCHES OF RAIN THROUGH NOON. THERE WAS
PROBABLY OVER AN INCH OF WATER EQUIVALENT IN THE SNOWPACK. CHECKED
THE NOHRSC WEB PAGE AND ON DEC 8TH IT WAS ESTIMATING A MAX OF 0.94
INCHES OF LIQUID IN THE BATTENKILL BASIN ABOVE BATTENVILLE NY.

BIG PRECIPITATION EVENT FOR THURSDAY/FRIDAY. THIS SECOND EVENT
MAY BRING AN ADDITIONAL 2+ INCHES OF PRECIPITATION TO THE
SOUTHEAST PART OF THE HYDROLOGIC SERVICE AREA. FORECASTS INDICATE
MOST OF THE PRECIPITATION FALLING BETWEEN 7 PM THURSDAY AND 7 AM
FRIDAY. ALTHOUGH TEMPERATURES ARE EXPECTED TO BE COLD ENOUGH AT
THE GROUND FOR FREEZING RAIN...FORECAST PRECIPITATION RATES OF ONE
QUARTER TO ONE THIRD OF AN INCH PER HOUR WOULD BE HIGH ENOUGH SO
THAT MUCH OF THE RAIN WILL RUN OFF THE GROUND INTO STREAMS AND
RIVERS BEFORE FREEZING. RIVER MODELS INDICATE THAT RIVERS IN THE
WATCH AREA COULD REACH MINOR FLOOD LEVELS. IN ADDITION...URBAN AND
POOR DRAINAGE FLOODING IS ALSO POSSIBLE. LAST WINTER WE HAD A
COUPLE OF EVENTS WHERE FREEZING RAIN OCCURRED WITH HIGH RAINFALL
RATES AND FLOODING WAS ALSO REPORTED IN THE SAME AREA. WITH
TEMPERATURES EXPECTED TO CLIMB A BIT ABOVE FREEZING FOR SOUTHERN
LITCHFIELD...FLOOD CONCERNS HERE ARE MORE LIKELY.

RIVER ICE/ICE JAMS WILL NOT BE A CONCERN.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     CTZ001-013.
     ICE STORM WARNING UNTIL 1 PM EST FRIDAY FOR CTZ001.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST FRIDAY FOR CTZ013.
NY...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     NYZ058>061-063>066.
     ICE STORM WARNING UNTIL 1 PM EST FRIDAY FOR NYZ058>061-063>066.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 PM EST
     FRIDAY FOR NYZ039>041-043-047>054-083-084.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST
     FRIDAY FOR NYZ032-033-038-042-082.
MA...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     MAZ001-025.
     ICE STORM WARNING UNTIL 1 PM EST FRIDAY FOR MAZ001-025.
VT...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 PM EST
     FRIDAY FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...BJF
AVIATION...KL
HYDROLOGY...DIRIENZO/BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Dec 11, 4:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
451 AM EST THU DEC 11 2008

NYZ032-033-038-042-082-121200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN FULTON-
451 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ039-040-121200-
SOUTHERN FULTON-MONTGOMERY-
451 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ041-043-047>054-083-084-VTZ013>015-121200-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
451 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
REGION...SCHOHARIE VALLEY...TACONICS...LAKE GEORGE SARATOGA REGION
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-MAZ001-025-NYZ058>061-063>066-121200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
451 AM EST THU DEC 11 2008

...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LITCHFIELD HILLS...WESTERN
MASSACHUSETTS AND MIDDLE HUDSON VALLEY INCLUDING PORTIONS OF THE
EASTERN CATSKILLS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ013-121200-
SOUTHERN LITCHFIELD-
451 AM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Dec 11, 5:20 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
520 AM EST THU DEC 11 2008

CTZ001-013-MAZ001-025-NYZ041-047>054-058>061-063>066-084-
VTZ013>015-111515-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...SARATOGA SPRINGS...COBLESKILL...
MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...SCHENECTADY...
ROTTERDAM...BALLSTON SPA...MECHANICVILLE...WATERFORD...ALTAMONT...
ALBANY...TROY...HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...
CATSKILL...COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...
HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...
WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...
NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...MILLERTON...
HUDSON FALLS...FORT EDWARD...CAMBRIDGE...GREENWICH...BENNINGTON...
JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO...
BELLOWS FALLS
520 AM EST THU DEC 11 2008

...POCKETS OF FREEZING RAIN AND SLEET THROUGH EARLY THIS MORNING...

A LIGHT MIX OF SLEET AND SOME FREEZING RAIN WILL PERSIST ACROSS
THE CAPITAL REGION...THE SARATOGA REGION...BERKSHIRES AND SOUTHERN GREEN
MOUNTAINS...MID HUDSON VALLEY...NORTHEAST CATSKILLS AND LITCHFIELD
HILLS THROUGH EARLY THIS MORNING. THIS MAY CREATE LOCALLY
TREACHEROUS TRAVEL CONDITIONS...ESPECIALLY ON UNTREATED...LESS
TRAVELED ROADWAYS...AS WELL AS ON ELEVATED ROAD SURFACES SUCH AS
BRIDGES AND OVERPASSES.

MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION DURING THE MORNING
COMMUTE.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm, 1 winter weather. Local standard time, as filed.

Ice Storm, Northern Litchfield

When
December 11, 6:00 AM EST to December 12, 1:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Law Enforcement
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Ice accretion from freezing rain ranged between one half, to under three quarters of an inch across northern Litchfield County. The freezing rain began Thursday morning, and ended midday Friday.

This ice accretion led to numerous downed trees, large limbs, and wires, especially near Milton, Colebrook, Winsted, and Norfolk. Portions of Route 44 were also closed due to the fallen debris.

Winter Weather, Southern Litchfield

When
December 11, 6:00 AM EST to December 12, 4:30 AM EST
Where
Southern Litchfield forecast zone
Reported by
Law Enforcement
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Freezing rain created treacherous travel conditions for the Thursday evening commute across portions of southern Litchfield County, with ice accretions mainly remaining below two tenths of an inch.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142971, 142972.